Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 86, NWS Midland/Odessa, TX

April 27, 2006Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 27, 2006, 11:51 PM CDT for Brewster County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2006, 11:51 PM CDT (04:51 UTC)
Expired
Apr 28, 2006, 12:45 AM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 280451
SVRMAF
TXC043-280545-
/O.NEW.KMAF.SV.W.0086.060428T0451Z-060428T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1151 PM CDT THU APR 27 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1245 AM CDT

* AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTH OF CHISOS BASIN...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  PANTHER JUNCTION...
  BIG BEND NATIONAL PARK...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2908 10342 2895 10327 2924 10289 2956 10279
      2990 10319

$$
1 follow-up statement
000 
WWUS54 KMAF 280518
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1218 AM CDT FRI APR 28 2006

TXC043-280545-
/O.CON.KMAF.SV.W.0086.000000T0000Z-060428T0545Z/
BREWSTER TX-
1218 AM CDT FRI APR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTH CENTRAL BREWSTER COUNTY...

AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
MILES SOUTHEAST OF CHISOS BASIN...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...
CHISOS BASIN AND PANTHER JUNCTION.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2908 10342 2895 10327 2924 10289 2956 10279
      2990 10319

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:15 PM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Apr 27, 3:15 PM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT THU APR 27 2006

.SHORT TERM...
A DEEP UPPER LOW OVER SOUTHWESTERN ARIZONA PER MORNING WATER VAPOR
IMAGERY WILL CONTINUE TO SLOWLY TRACK EASTWARD TO VICINITY EL PASO BY
MIDDAY FRIDAY. AHEAD OF THIS SYSTEM...POTENTIAL FOR SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL EXIST LATER
TODAY/TONIGHT. DECENT LOW LEVEL MOISTURE RETURN /50F SURFACE DEW
POINTS/ BANKED AGAINST THE TX/NM MOUNTAINS...MODEST INSTABILITY
/CAPE AOA 1000 J/KG/...STEEP MID-LEVEL LAPSE RATES AND DECENT
VERTICAL SPEED AND DIRECTIONAL SHEAR /70 KT/ ARE INDICATED.

FAVORABLE AREA FOR INITIAL CONVECTION APPEARS ALONG THE EASTERN
SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS LATER THIS AFTERNOON
/AROUND 21Z-22Z/. STORMS ARE THEN EXPECTED TO PROPAGATE/SPREAD
EASTWARD ACROSS THE TRANS PECOS AND PERMIAN BASIN THIS EVENING AND
...WITH CELLS SUSTAINED AFTER SUNSET BY A RE-INTENSIFYING /50KT/
MOIST LOW LEVEL JET OVERNIGHT.

.LONG TERM...
UNCERTAINTY CONTINUES IN THE FORECAST WITH REGARDS TO THE FORECAST
TRACK OF THE UPPER LOW CURRENTLY CENTERED OVER THE NORTHERN BAJA
PENINSULA. THIS UPPER LOW IS JUST NOW GETTING INTO THE RAOB
NETWORK AND GIVEN THE MODEL DIFFERENCES... THE MAJORITY OF THE
CURRENT FORECAST WILL REMAIN INTACT.

THE LATEST RUN OF THE MET MOS GUIDANCE HAS REDUCED RAIN CHANCES
ACROSS THE AREA... WITH THE MAV REMAINING STEADY. THE CURRENT
FORECAST GENERALLY CALLS FOR POPS HIGHER THAN BOTH THE MAV AND MET
GUIDANCE...AND WITH A POTENT UPPER LOW HEADING OUR WAY AND PLENTY
OF AVAILABLE MOISTURE...WE WILL CONTINUE THIS TREND. CONVECTION
WILL LIKELY BE ONGOING ACROSS THE REGION FRIDAY MORNING. IT WILL
BE HARD TO DISCERN THE EXACT LOCATION FOR SEVERE STORMS ON
FRIDAY... BUT IT APPEARS THE EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS WILL BE MOST FAVORED DURING THE AFTERNOON GIVEN THE
COMBINATION OF A DRYLINE...UPPER LEVEL JET AND A STRONG UPPER LOW
WEST OF THE REGION. WE WILL CONTINUE TO MENTION SEVERE
THUNDERSTORMS GIVEN THE CURRENT DAY 1 AND 2 OUTLOOKS FROM SPC.
STORMS ARE EXPECTED TO BE ON THE DECREASE FRIDAY NIGHT AS A COLD
FRONT MOVES INTO THE REGION. WE DID ADD SOME LOW CHANCES FOR
SHOWERS AND THUNDERSTORMS INTO THE FORECAST FOR SOUTHEASTERN NM AS
THERE MAY BE ENOUGH LIFT ALONG THE FRONT FOR CONVECTION. LOW-LEVEL
DEW POINTS DO NOT LOOK OVERLY IMPRESSIVE...BUT THERE WILL BE SOME
MID-LEVEL MOISTURE AVAILABLE WITH THE UPPER LOW IN THE VICINITY.
NORTHWEST FLOW ALOFT SETS UP ACROSS THE REGION FOR MUCH OF THE
REMAINDER OF THE FORECAST. THE GFS ADVERTISES A FAIRLY STRONG COLD
FRONT MOVING INTO THE REGION NEXT THURSDAY. FOR NOW... WE HAVE
ADDED LOW POPS TO THE CURRENT FORECAST AS THIS FRONT MOVES
THROUGH.

&&

.FIRE WEATHER...
AS THE UPPER LOW APPROACHES WEST TEXAS...SURFACE DRYLINE WILL SURGE
EASTWARD ACROSS THE PERMIAN BASIN DURING THE DAY ON FRIDAY.
WEST OF THE DRYLINE...NEAR/WEST OF THE PECOS RIVER....STRONG WINDS
MIXING DOWNWARD TO THE SURFACE AND LOW SURFACE DEW POINTS WILL
SUPPORT CRITICAL FIRE WEATHER CONDITIONS WITH AFTERNOON RELATIVE
HUMIDITY READINGS IN THE TEENS.  THE CURRENT FIRE WEATHER WATCH
FOR THE WESTERN AREAS REMAINS IN EFFECT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  77  51  75 /  20  60  50  10
CARLSBAD NM                57  76  48  77 /  20  20  10  10
DRYDEN TX                  64  82  56  80 /  50  50  50  10
FORT STOCKTON TX           62  81  51  75 /  40  20  10  10
GUADALUPE PASS TX          53  68  43  69 /  10  20  10  10
HOBBS NM                   58  75  49  76 /  10  20  10  10
MARFA TX                   51  72  44  72 /  30  10  10  10
MIDLAND INTL AIRPORT TX    63  77  50  76 /  20  40  20  10
ODESSA TX                  61  79  49  76 /  20  40  10  10
WINK TX                    65  80  50  80 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 1 PM CDT FRIDAY TO 7 PM CDT FRIDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM 1 PM CDT FRIDAY TO 7 PM CDT FRIDAY FOR
     THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...
     AND VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

01/06
Hazardous weather outlook, Apr 27, 2:24 PM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT THU APR 27 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
224 PM CDT THU APR 27 2006 /124 PM MDT THU APR 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN OF
THE DAVIS AND GUADALUPE MOUNTAINS AND ADJACENT PLAINS LATE THIS
AFTERNOON. A STRONG LOW LEVEL JET WILL DEVELOP THIS EVENING AND
ALLOW THUNDERSTORMS TO SPREAD EASTWARD INTO THE TRANS PECOS AND
PERMIAN BASIN OVERNIGHT. SOME THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WILL HAVE THE POTENTIAL TO BECOME SEVERE PRODUCING LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING ARE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS... SOME SEVERE...ARE EXPECTED FRIDAY
ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THIS ACTIVITY IS
EXPECTED EAST OF A TATUM NEW MEXICO TO SANDERSON TEXAS LINE. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS
OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. FARTHER
SOUTH...ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS REGIONS
OF WEST TEXAS...SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE ON FRIDAY.

THE COMBINATION OF DRY AIR...WINDY CONDITIONS...AND HIGH FIRE
DANGER WILL RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH
AND SPREAD FRIDAY AFTERNOON ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS AND ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 27, 7:52 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT THU APR 27 2006

NMZ028-280145-
EDDY COUNTY PLAINS-
652 PM MDT THU APR 27 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF CARLSBAD AT
652 PM MDT...MOVING NORTHEAST AT 40 MPH.  THIS STORM WILL AFFECT
CARLSBAD CAVERNS NATIONAL PARK...CARLSBAD...AND AREAS AROUND DARK
CANYON.  THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WIND
GUSTS TO 50 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY.  IF YOU ARE IN THE PATH OF THIS STORM...SEEK SAFE SHELTER
INSIDE OF A STURDY STRUCTURE.  STAY TUNED TO LOCAL MEDIA SOURCES FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN MIDLAND.
Local storm report, Apr 27, 9:07 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT THU APR 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             9 SSE CARLSBAD          32.28N 104.18W
04/27/2006  E0.50 INCH       EDDY               NM   CO-OP OBSERVER

0830 PM     HAIL             6 W CARLSBAD            32.40N 104.34W
04/27/2006  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

            6 WEST OF THE CARLSBAD AIRPORT

0831 PM     HAIL             10 SE CARLSBAD          32.30N 104.12W
04/27/2006  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

0840 PM     HAIL             CARLSBAD                32.40N 104.24W
04/27/2006  E0.88 INCH       EDDY               NM   TRAINED SPOTTER

0841 PM     HAIL             1 N CARLSBAD            32.42N 104.24W
04/27/2006  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

            AT THE COUNTRY CLUB

0844 PM     HAIL             CARLSBAD                32.40N 104.24W
04/27/2006  E1.00 INCH       EDDY               NM   PUBLIC

&&

RGOULD
Special weather statement, Apr 27, 10:11 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1011 PM CDT THU APR 27 2006

NMZ029-033-280415-
CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-
911 PM MDT THU APR 27 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF BUCKEYE AT 911 PM
MDT...MOVING NORTHEAST AT 25 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:58 AM CDTWind AdvisoryMAF16 hr
Apr 28, 6:07 AM CDTRed Flag WarningMAFPecos15 hr
Apr 28, 1:10 PM CDTSevere Thunderstorm WarningMAFScurry65 min
Apr 28, 2:24 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan52 min
Apr 28, 3:23 PM CDTSevere Thunderstorm WarningMAFMitchell59 min
Apr 28, 4:47 PM CDTSevere Thunderstorm WarningMAFReagan39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.